Chloroquine Psychosis Masquerading as PCP: A Case Report

J Psychoactive Drugs. 2008 Jun;40(2):211-4. doi: 10.1080/02791072.2008.10400633.

Abstract

Chloroquine and its derivatives have been drugs of choice in the prophylaxis and treatment of malaria for over 50 years. These drugs are also frequently used in the treatment of various rheumatologic disorders. Because many Americans now travel abroad and may require chloroquine prophylaxis, as well as the fact that such medications are readily available through Internet-based supply houses, clinicians should be aware of the potential toxicity associated with the use of these agents. We present the case of an adolescent female who presented with acute, chloroquine-induced toxic psychosis resembling that induced by phencyclidine (PCP) in clinical presentation and laboratory findings. In the acute setting, the differentiation between chloroquine toxic psychosis and PCP psychosis may be difficult. Therefore, the syndrome of chloroquine-induced psychosis is reviewed and its differentiation from PCP psychosis highlighted as it relates to important aspects of this case.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Antimalarials / therapeutic use
  • Antimalarials / toxicity*
  • Catatonia / chemically induced
  • Catatonia / diagnosis
  • Catatonia / psychology
  • Chloroquine / therapeutic use
  • Chloroquine / toxicity*
  • Diagnosis, Differential
  • Female
  • Humans
  • Hydroxychloroquine / therapeutic use*
  • Lupus Erythematosus, Systemic / drug therapy*
  • Medication Errors*
  • Phencyclidine / urine
  • Phencyclidine Abuse / diagnosis*
  • Phencyclidine Abuse / psychology
  • Phencyclidine Abuse / urine
  • Psychoses, Substance-Induced / diagnosis*
  • Psychoses, Substance-Induced / psychology
  • Psychoses, Substance-Induced / urine
  • Substance Abuse Detection

Substances

  • Antimalarials
  • Hydroxychloroquine
  • Chloroquine
  • Phencyclidine